Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 804, NWS Norman, OK

August 16, 2017Foard County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Aug 16, 2017, 7:12 PM CDT for Foard County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2017, 7:12 PM CDT (00:12 UTC)
Expired
Aug 16, 2017, 8:00 PM CDT
In force
48 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Foard County, TX

The radar

The Altus AFB radar (KFDR), 98 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
2176 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

087 
WUUS54 KOUN 170012
SVROUN
TXC155-170100-
/O.NEW.KOUN.SV.W.0804.170817T0012Z-170817T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
712 PM CDT WED AUG 16 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  West central Foard County in northern Texas...

* Until 800 PM CDT

* At 712 PM CDT, a severe thunderstorm was located 11 miles east of
  Chalk, moving east at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  west central Foard County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3401 10005 3409 9979 3388 9969 3385 10005
TIME...MOT...LOC 0012Z 255DEG 20KT 3392 10004 

HAIL...1.50IN
WIND...60MPH
 
$$

MAHALE
2 follow-up statements
267 
WWUS54 KOUN 170026
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
726 PM CDT WED AUG 16 2017

TXC155-170100-
/O.CON.KOUN.SV.W.0804.000000T0000Z-170817T0100Z/
Foard TX-
726 PM CDT WED AUG 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR WEST CENTRAL FOARD COUNTY...

At 726 PM CDT, a severe thunderstorm was located 14 miles southeast
of Swearingen, moving east at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of west
central Foard County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3401 10005 3409 9979 3390 9970 3389 9997
TIME...MOT...LOC 0026Z 251DEG 20KT 3400 9998 

HAIL...1.25IN
WIND...60MPH
 
$$

MAHALE
356 
WWUS54 KOUN 170041
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
741 PM CDT WED AUG 16 2017

TXC155-170100-
/O.CON.KOUN.SV.W.0804.000000T0000Z-170817T0100Z/
Foard TX-
741 PM CDT WED AUG 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR WEST CENTRAL FOARD COUNTY...

At 741 PM CDT, a severe thunderstorm was located 9 miles northwest of
Crowell, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Crowell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3397 9973 3394 9991 3403 9999 3409 9979
TIME...MOT...LOC 0041Z 237DEG 11KT 3404 9986 

HAIL...1.00IN
WIND...60MPH
 
$$

MAHALE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:49 PM CDT, 23 minutes earlier.

Area forecast discussion, Aug 16, 6:49 PM CDT, 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
649 PM CDT Wed Aug 16 2017

.AVIATION...
17/00Z TAFs. Numerous TSRA expected across north-central and
possibly central Oklahoma terminals early in the forecast period.
00Z OUN sounding indicates more of a cap in place for TSRA to
overcome, but with increasing low level jet and convergence near
front, will keep TEMPO going from previous package. Light
winds and VFR post convection late tonight and tomorrow.

&&

.PREV DISCUSSION... /issued 236 PM CDT Wed Aug 16 2017/

DISCUSSION...
Latest satellite imagery and radar mosaic shows ongoing convection
across the far southeast portion of the area within a band of
relatively high moisture. A cold front is being driven eastward into
our area by a mid level shortwave trough over the central High
Plains. Forcing for ascent from this wave will primarily be north of
our area, but frontal convergence in a moist/unstable air mass will
result in thunderstorm development later this afternoon. This will
happen first in north-central Oklahoma and then build southward
along the front into southwest Oklahoma. Southward extent along
the front is still in question.

Forecast soundings show eroding convective inhibition by mid to
late afternoon across north-central Oklahoma. The steepest mid-
level lapse rates are near the bottom of the CAPE profile and
become weaker aloft, but this thermal structure aloft, with such a
moist and warm boundary layer, will yield moderate to strong
instability later today (MLCAPE ~2,500 to 3,000 J/kg). 0-6 km
shear values of around 30-35 knots should be marginally supportive
of organized storms including supercells, but stronger winds
above 6 km in the upper portion of the CAPE of around 40-45 knots
near the Kansas border. Further south, shear is comparatively
weaker, but as storms consolidate and grow up scale this evening,
a marginal wind threat may persist late into the evening further
south across central Oklahoma. The large hail threat should mostly
be limited to initial late afternoon/early evening storms before
storm mergers and upscale growth occur.

Drier mid-level air evident in GOES-R 7.34 micrometer water vapor
imagery is spreading across much of the area. This has changed the
thermodynamic profile from yesterday, which was comparatively
more moist and not quite as supportive of wind. The cells that
moved through Stillwater gained enough organization with mid-level
MARC signatures to support maybe some marginally severe wind, but
the activity further south was ineffective at producing severe-
criteria winds. Heavy rain was the primary threat. Min/max theta-e
difference in the vertical of ~40 Kelvin suggest a higher
potential for damaging downburst, even with initial development.
This should support fairly strong/rapid cold pool formation and as
mentioned above, a fairly quick evolution to linear structures by
early/mid evening.

Despite a little more dry mid level air and resultant entrainment,
heavy rainfall and localized flooding remains a threat, especially
in areas where Flash Flood Guidance is relatively low (i.e.,
saturated or nearly saturated ground from previous rainfall). Also,
a fairly progressive cold pool driven convective system should limit
duration and keep amounts from being too excessive. We decided to go
ahead and issue a flood watch to cover this potential threat from
north-central Oklahoma southward to the metro which received
significant rainfall amounts yesterday, and extending into portions
of southeast Oklahoma. We may need to adjust the counties included
slightly later this evening based on trends and how convection
evolves.

Thunderstorms should decrease in intensity tonight and may linger
across our southeast counties tomorrow morning, but generally dry
conditions are expected tomorrow. Locally enhanced low-level theta-e
near remnant increasingly diffuse cold front close to the Red River
could support isolated thunderstorm development tomorrow afternoon.
Coverage should be limited due to background mid-level height
rises/subsidence in the wake of departing shortwave trough.

Our attention then shifts westward to the New Mexico plains and
Texas and Oklahoma Panhandles. A weak perturbation in the westerly
flow aloft may support convective development across this region
tomorrow afternoon with some consolidation/upscale growth likely
late in the day into the evening. Western portions of our area may
be impacted by thunderstorms late in the day and these could
continue eastward into central Oklahoma overnight.

The general trend this weekend and into early next week is for
strengthening mean ridging and mid-level height rises should lead
to a little drier pattern, though still some periods of at least
isolated/scattered convection. We left the previous forecast
mostly intact with only minor adjustments to a couple of periods.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  71  91  71  89 /  70  10  50  50
Hobart OK         72  93  71  92 /  60   0  50  20
Wichita Falls TX  74  94  73  94 /  50  20  50  10
Gage OK           65  91  68  91 /  10  10  60  40
Ponca City OK     68  89  69  88 /  80   0  30  40
Durant OK         74  91  73  92 /  50  40  30  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Thursday morning for OKZ008-013-019-020-025-
     026-028>032-042.

TX...None.
&&

11/10
Hazardous weather outlook, Aug 16, 11:45 AM CDT, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1145 AM CDT Wed Aug 16 2017

OKZ004>048-050>052-TXZ083>090-171645-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1145 AM CDT Wed Aug 16 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is Slight Risk of severe thunderstorms across portions of
northern and central Oklahoma and a Marginal Risk for much of the
rest of the area.

Location...
The Slight Risk area is northeast of a line from near Alva to
Hobart to Lawton to Seminole. A Marginal Risk surrounds the Slight
Risk and encompasses all but far northwest Oklahoma.

Timing...
The most likely time for severe weather will be from 3 PM to 10 PM.

Impacts...
Damaging winds up to 70 mph. Mainly quarter to half dollar size
hail but possibly as large as golf balls. Very heavy rain.

Discussion...
Thunderstorms will increase by mid afternoon across portions of
south-central and southeast Oklahoma. A few of these storms could
become severe with damaging wind gusts the primary threat.

A more substantial severe weather threat could develop later this
afternoon along a cold front moving through the area.
Thunderstorms with large hail and damaging winds could impact
north central Oklahoma first and then develop southwestward into
southwest Oklahoma. By evening, a line of thunderstorms could
form and move across much of central Oklahoma.

The potential for severe storms is expected to diminish late this
evening and overnight but thunderstorms will remain possible
across portions of the area through early Thursday. Heavy rain and
cloud to ground lightning would be the main impacts with these
storms.

.Heavy Rainfall/Flooding...
A very moist environment will support locally heavy rainfall
amounts and the potential for flooding or flash flooding. Portions
of the area have experienced heavy rainfall amounts already
causing the ground to be saturated. Additional heavy rainfall on
these saturated grounds could lead to flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
Thunderstorms will be possible each day through Tuesday. Strong
to severe storms will be possible across western Oklahoma and
portions of western north Texas Thursday evening. Large hail and
damaging wind gusts will be the main concerns along with
torrential rainfall.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Aug 16, 6:20 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
620 PM CDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     TSTM WND GST     4 NW ISABELLA           36.28N 98.39W
08/16/2017  E60 MPH          MAJOR              OK   TRAINED SPOTTER

&&

MAD
Special weather statement, Aug 16, 6:29 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
629 PM CDT WED AUG 16 2017

OKZ007-008-012-170000-
Garfield OK-Kay OK-Grant OK-
629 PM CDT WED AUG 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR northern Garfield...northwestern
Kay and eastern Grant Counties Until 700 PM CDT...

AT 627 PM CDT, strong thunderstorms were along a line extending from
near Deer Creek to near Pond Creek to near Carrier, moving east at 20
MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3679 9715 3669 9740 3651 9755 3633 9810
      3658 9810 3663 9794 3672 9780 3690 9768
      3700 9739 3700 9709
TIME...MOT...LOC 2327Z 266DEG 16KT 3681 9752 3668 9775 3648 9802

BRB
Special weather statement, Aug 16, 6:59 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
659 PM CDT WED AUG 16 2017

OKZ011-170030-
Major OK-
659 PM CDT WED AUG 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Major County Until
730 PM CDT...

AT 657 PM CDT, a strong thunderstorm was located over Isabella,
moving east at 20 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Ames and Isabella.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3617 9811 3617 9840 3631 9842 3637 9811
TIME...MOT...LOC 2357Z 264DEG 16KT 3623 9833

BRB
Special weather statement, Aug 16, 7:06 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
706 PM CDT WED AUG 16 2017

TXZ084-170030-
Foard TX-
706 PM CDT WED AUG 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR west central Foard County Until
730 PM CDT...

AT 706 PM CDT, a strong thunderstorm was located 9 miles east of
Chalk, moving northeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

This storm will remain over mainly rural areas of west central Foard
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3404 10005 3412 9991 3388 9988 3384 10005
TIME...MOT...LOC 0006Z 234DEG 21KT 3392 10007

MAHALE
Local storm report, Aug 16, 7:08 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
708 PM CDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     5 NNW TONKAWA           36.75N 97.35W
08/16/2017  M60 MPH          KAY                OK   AWOS

&&

MAD
Special weather statement, Aug 16, 7:10 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
710 PM CDT WED AUG 16 2017

OKZ007-012-170045-
Garfield OK-Grant OK-
710 PM CDT WED AUG 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR Garfield and southeastern Grant
Counties Until 745 PM CDT...

AT 707 PM CDT, strong thunderstorms were along a line extending from
near Lamont to near Vance Air Force Base, moving east at 25 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3670 9746 3644 9746 3616 9767 3617 9810
      3626 9810 3632 9797 3671 9761
TIME...MOT...LOC 0007Z 266DEG 20KT 3671 9756 3634 9788

BRB

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:06 PM CDTSpecial Weather StatementOUNFoard24 min
Aug 16, 7:35 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman25 min
Aug 16, 7:54 PM CDTSevere Thunderstorm WarningOUNHardeman51 min
Aug 16, 8:20 PM CDTSevere Thunderstorm WarningOUNHardeman, Wilbarger40 min
Aug 16, 11:17 PM CDTSpecial Weather StatementOUNWilbarger28 min
Aug 16, 11:56 PM CDTSpecial Weather StatementOUNWilbarger34 min
Aug 17, 12:01 AM CDTSpecial Weather StatementOUNWichita29 min
Aug 17, 12:10 AM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger24 min
Aug 17, 12:23 AM CDTSpecial Weather StatementOUNWilbarger37 min
Aug 17, 1:14 AM CDTSpecial Weather StatementOUNClay, Wichita, Wilbarger46 min
Aug 17, 1:21 AM CDTSevere Thunderstorm WarningOUNClay, Wichita24 min
Aug 17, 1:39 AM CDTSevere Thunderstorm WarningOUNClay, Wichita51 min
Aug 17, 2:27 AM CDTSpecial Weather StatementOUNClay63 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.